Maine, 2008

Flash Flooding in Maine, July 21 to 22, 2008

July 21 to 22, 2008 · NWS CAR · 4 events in 1 county or zone

Slow moving thunderstorms containing very heavy rain produced flash flooding across portions of northeast Aroostook county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Slow moving thunderstorms containing very heavy rain produced flash flooding across portions of northeast Aroostook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 21, 2:39 PM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 2:39 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
339 PM EDT MON JUL 21 2008

.SYNOPSIS...
EXPECT SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT AS WEAK LOW
PRESSURE PASSES TO THE SOUTH OF THE STATE. THROUGH THE REMAINDER
OF THE WEEK...WARM SUMMER LIKE WEATHER WILL PERSIST. SHOWERS AND
AFTERNOON THUNDERSTORMS REMAIN A POSSIBILITY AS WELL.
&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
 CURRENTLY STATIONARY FRONT IS POSITIONED TO THE SOUTH OF THE
FORECAST AREA. EXPECT SOME CONVECTION TO DEVELOP OVER THE REGION
TO THE NORTH OF THE FRONT LATE THIS AFTERNOON INTO THE EVENING.
EXPECT MORE EXTENSIVE SHOWERS TO DEVELOP TONIGHT AS A WEAK WAVE
MOVES ALONG THE FRONT. HAVE INITIALIZED POPS WITH A BLEND OF THE
NAM12...GFS40 AND SREF THEN MADE A FEW MANUAL CHANGES TO LOWER
SOME OF THE HIGHER MODEL POP NUMBERS. WILL ALSO ADD MENTION OF
SCATTERED THUNDER STORMS INTO THE EARLY PORTION OF THE EVENING.
FOR SKY COVER HAVE USED EQUAL BLEND OF NAM12 AND GFS40 THEN BLEND
THIS WITH CURRENT CONDITIONS. LIKE CURRENT TEMPERATURE AND DEW
POINT FORECAST FOR TONIGHT AND HAVE NOT MADE ANY CHANGES.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A SHARP UPPER LEVEL TROF IN PLACE OVER THE GREAT LAKES WILL
CONTINUE TO PROVIDE WARM MOIST SOUTHERLY FLOW OVER MAINE. THIS
WILL KEEP THE WEATHER SUMMER-LIKE AND CONDUCIVE TO AFTERNOON
CONVECTION. COMPUTER MODEL GUIDANCE INDICATES THAT AN UPPER LEVEL
LOW IN THE BROAD TROF WILL LIFT NORTH ON THURSDAY FRIDAY. THIS
WILL PROVIDE AN EXCELLENT FORCING MECHANISM IN THE FORM OF A
FRONT BRINING EVEN BETTER CHANCES FOR PRECIPITATION. WILL
THEREFORE KEEP POPS AT CHANCE TO LIKELY DURING THIS ENTIRE
PERIOD...WITH INCREASED POPS FOR THURSDAY AFTERNOON. THUNDERSTORMS
ALSO REMAIN A POSSIBILITY ON ALL THREE DAYS (TUE/WED/THU) AND HAVE
BEEN ADDED TO THE FORECAST AS A RESULT.
&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
PERSISTENT UPPER LEVEL TROUGHING CONTROLS AREA WEATHER THROUGH THE
PERIOD.  A FRONTAL SYSTEM GRADUALLY PULLS OUT OF STATE FRIDAY
MORNING. WEAK HIGH PRESSURE BRINGS GENERALLY PREDOMINANTLY WEATHER UNTIL LATER
SATURDAY NIGHT WHEN ANOTHER FRONTAL SYSTEM ROTATES THROUGH THE
TROUGH. THIS SYSTEM BRINGS SHOWERS SATURDAY NIGHT INTO SUNDAY FOR
MUCH OF THE REGION.
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: EXPECT VFR CONDITIONS TO GIVE WAY TO IFR CONDITIONS LATER
TONIGHT AS CEILINGS LOWER AND PATCH FOG DEVELOPS IN HUMID AIR MASS.

SHORT TERM:
MAINLY VFR CONDITIONS EXPECTED. THE ONLY EXCEPTION IS IN THE
VICINITY OF RAIN SHOWERS AND THUNDERSTORMS ON TUE/WED/THURS
AFTERNOONS. HEAVIER SHOWERS WILL PRODUCE LOCALLY MVFR TO IFR
CONDITIONS
&&

.MARINE...
NEAR TERM: HAVE INITIALIZED WIND GRIDS WITH NAM12 WHICH SEEMS TO DO
REASONABLE JOB IN LIGHT WIND CONDITIONS UNDER MARINE LAYER. FOR
WAVES: CURRENT OBSERVATIONS SHOWING AROUND 3 FOOT SWELL HEIGHTS.
GIVEN THE RELATIVELY SHORT PERIOD SUSPECT THIS IS MOSTLY NEAR
SWELL GENERATED IN FETCH SOUTHEAST OF GULF OF MAINE. SOME MUCH
LONGER PERIOD SWELL SHOWING UP IN SPECTRAL HOWEVER DO NOT BELIEVE
THIS IS PRIMARY ENERGY SOURCE BASED ON ENERGY/PERIOD PLOT AND
BELIEVE THESE ARE FORERUNNERS FROM TROPICAL STORM CRISTOBAL. DO
NOT EXPECT LARGER SWELL FROM CRISTOBAL...AROUND 5 FEET... UNTIL
TUESDAY EVENING. WILL KEEP AREAS OF FOG IN FORECAST WITH VERY
HUMID AIR MASS IN PLACE.

SHORT TERM:
STORM SWELL FROM TROPICAL STORM CRISTOBAL WILL INCREASE SEAS TO 5
TO 6 FEET ON TUESDAY...BEFORE SUBSIDING BACK DOWN BELOW 5 FEET ON
WEDNESDAY AND BEYOND. SCA MAY BE NEEDED.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
SHORT TERM...LERICOS
LONG TERM...MWALKER
AVIATION...MIGNONE
MARINE...MIGNONE/LERICOS
Hazardous weather outlook, Jul 21, 5:08 AM EST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
608 AM EDT MON JUL 21 2008

MEZ001>006-221015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
608 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-031-032-221015-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
608 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-MEZ029-030-221015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
COASTAL HANCOCK-COASTAL WASHINGTON-
608 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 21, 3:07 PM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     S GRAND LAKE MATAGAMON  46.16N 68.79W
07/19/2008                   PENOBSCOT          ME   TRAINED SPOTTER

            TREES DOWN AT GRAND LAKE MATAGAMON CAMPGROUND AND SR 159.
            1.25 INCHES PCPN MEASURED.

0400 PM     HAIL             2 S PATTEN              45.97N 68.45W
07/19/2008  E1.00 INCH       PENOBSCOT          ME   NWS STORM SURVEY

            HAIL COVERS THE GROUND TO A DEPTH OF 5 INCHES IN PLACES.

0400 PM     TSTM WND DMG     2 S PATTEN              45.97N 68.45W
07/19/2008                   PENOBSCOT          ME   NWS STORM SURVEY

            ESTIMATED 100+ TREES BLOWN DOWN IN THE HAPPY CORNER
            VICINITY SOUTH OF PATTEN ON SR 11. STRUCTURAL DAMAGE TO
            ONE BARN.

0430 PM     HAIL             4 SE CRYSTAL            45.92N 68.30W
07/19/2008  E0.88 INCH       AROOSTOOK          ME   DEPT OF HIGHWAYS

            PENNY TO NICKEL HAIL IN THE VICINITY OF GOLDEN RIDGE IN
            SHERMAN TOWNSHIP.

0435 PM     TSTM WND DMG     2 SSW PATTEN            45.97N 68.46W
07/19/2008                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES AND WIRES DOWN NEAR RESIDENCE AT HAPPY CORNER ROAD.
            FURTHER REPORTS FROM LAW ENFORCEMENT AND A NWS SPOTTER
            INDICATED UPROOTED TREES, TWISTED TREES, DOWN TELEPHONE
            POLES, A DAMAGED BARN ROOF, A PICKUP TRUCK BLOWN INTO
            TREES, HAIL UP TO JUST LESS THAN 1 INCH DIAMETER AND A
            DEPTH OF NEARLY 1 INCH. TRAINED SPOTTER INDICATED THAT
            ALL TREES AND DEBRIS WAS BLOWN IN THE SAME DIRECTION.

0445 PM     HAIL             CLAYTON LAKE            46.61N 69.52W
07/19/2008  E1.25 INCH       AROOSTOOK          ME   PARK/FOREST SRVC

            QUARTER TO HALF-DOLLAR SIZED HAIL OBSERVED.

0500 PM     TSTM WND DMG     1 NW DANFORTH           45.67N 67.88W
07/19/2008                   AROOSTOOK          ME   TRAINED SPOTTER

            TREES DOWN ON MAPLE ROAD AND ON DEPOT STREET IN DANFORTH.
            DIME SIZED HAIL OBSERVED.

0530 PM     TSTM WND DMG     4 NE BROOKTON           45.57N 67.71W
07/19/2008                   WASHINGTON         ME   POST OFFICE

            NUMEROUS TREES BLOWN DOWN NEAR FOREST STATION ON THE
            FOREST CITY ROAD.

0645 PM     TSTM WND DMG     1 N DYER BROOK          46.10N 68.18W
07/19/2008                   AROOSTOOK          ME   DEPT OF HIGHWAYS

            TREES AND POWER LINES BLOWN DOWN ON TOWN LINE ROAD AND
            ALONG I-95. BASEBALL DUGOUT COVER AT S. AROOSTOOK H.S.
            DESTROYED. AUTOMOTIVE UTILITY TRAILER PICKED UP AND
            DISPLACED BY STRONG WIND GUST.

0645 PM     TSTM WND DMG     CALAIS                  45.19N 67.28W
07/19/2008                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWNED, POWER LINES DOWNED BY FALLING TREES, 2-3
            INCHES OF RAIN, PEA-SIZED HAIL, WIND GUSTS OF 45 MPH
            --REPORTED BY TRAINED SPOTTERS AND LAW ENFORCEMENT

0645 PM     HAIL             DYER BROOK              46.08N 68.18W
07/19/2008  E0.50 INCH       AROOSTOOK          ME   DEPT OF HIGHWAYS

0650 PM     HAIL             6 N PATTEN              46.08N 68.45W
07/19/2008  E0.88 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            NICKEL TO PENNY-SIZED HAIL AND A WIND GUST OF 43 AT 1845
            EDT

0700 PM     HAIL             ROBBINSTON              45.08N 67.11W
07/19/2008  E0.25 INCH       WASHINGTON         ME   CO-OP OBSERVER

            .34 INCHES RAIN IN 10 MINUTES, WINDS TO 40 MPH.

0730 PM     TSTM WND DMG     4 SSW LINNEUS           45.99N 67.99W
07/19/2008                   AROOSTOOK          ME   PARK/FOREST SRVC

            TREES BLOWN DOWN IN A 1000 FOOT LONG, 300-400 FOOT WIDE,
            SWATH SOUTH OF LINNEUS ON US 2A.

0800 PM     TSTM WND DMG     5 NNE DANFORTH          45.74N 67.85W
07/19/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN, BLOCKING ROAD. DOWNSTREAM MCOOP ANEMOMETER
            RECORDED WIND GUST OF 38 MPH AT 2011 LDT.

0811 PM     TSTM WND DMG     DANFORTH                45.66N 67.87W
07/19/2008                   WASHINGTON         ME   POST OFFICE

            TREES BLOWN DOWN ON PRIVATE PROPERTY IN TOWN OF DANFORTH.
            MCOOP ANEMOMETER RECORDED GUST TO 38 MPH AT 2011 LDT.

0830 PM     HAIL             EAGLE LAKE              47.04N 68.59W
07/19/2008  E0.50 INCH       AROOSTOOK          ME   PUBLIC

            DIME SIZED HAIL OBSERVED.

0930 PM     HAIL             EAST MACHIAS            44.74N 67.39W
07/19/2008  E0.25 INCH       WASHINGTON         ME   PUBLIC

            STRONG THUNDERSTORM WITH PEA SIZED HAIL.

1000 PM     TSTM WND DMG     2 N EAST MACHIAS        44.77N 67.39W
07/19/2008                   WASHINGTON         ME   EMERGENCY MNGR

            TREE BLOWN DOWN ON HOUSE NEAR HADLEY LAKE.

&&

MAT
Special weather statement, Jul 21, 5:15 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
615 PM EDT MON JUL 21 2008

MEZ004-212315-
NORTHERN PISCATAQUIS-
615 PM EDT MON JUL 21 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 613 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS. THE STORM WAS DRIFTING SOUTHWEST AT 5 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
  REMOTE AREAS OF NORTHEASTERN PISCATAQUIS COUNTY

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO HALF AN INCH IN DIAMETER...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

TAKE COVER IF THIS STORM APPROACHES.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

NOUHAN
Special weather statement, Jul 21, 5:15 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
615 PM EDT MON JUL 21 2008

MEZ004-212315-
NORTHERN PISCATAQUIS-
615 PM EDT MON JUL 21 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 613 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS. THE STORM WAS DRIFTING SOUTHWEST AT 5 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
  REMOTE AREAS OF NORTHEASTERN PISCATAQUIS COUNTY

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO HALF AN INCH IN DIAMETER...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    VERY HEAVY RAINFALL...UP TO TO 2 INCHES WITHIN AN HOUR WITH
    PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

TAKE COVER IF THIS STORM APPROACHES.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

NOUHAN
Special weather statement, Jul 21, 6:01 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
701 PM EDT MON JUL 21 2008

MEZ004-220000-
NORTHERN PISCATAQUIS-
701 PM EDT MON JUL 21 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 658 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 7 MILES NORTH OF BAXTER ST PARK. THE STORM
WAS MOVING SLOWLY EAST AT 5 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 800 PM EDT INCLUDE...
    BAXTER ST PARK...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO A QUARTER INCH IN DIAMTER...
    GUSTY WINDS...LOCALLY UP TO 45 MILES AN HOUR...
    VERY HEAVY RAINFALL...UP TO 2 INCHES PER HOUR...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

TAKE COVER IMMEDIATELY IF THIS STORM APPROACHES.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

NOUHAN
Special weather statement, Jul 21, 6:37 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
737 PM EDT MON JUL 21 2008

MEZ001-002-220030-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
737 PM EDT MON JUL 21 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 732 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 15 MILES NORTHEAST OF GUERETTE. THE STORM
WAS MOVING SOUTH-SOUTHWEST AT 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    GUERETTE...           STOCKHOLM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    VERY HEAVY RAINFALL...UP TO 2 INCHES PER HOUR WITH PONDING
    OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE...PRODUCING
LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

NOUHAN
Special weather statement, Jul 21, 7:26 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
826 PM EDT MON JUL 21 2008

MEZ002-220130-
NORTHEAST AROOSTOOK-
826 PM EDT MON JUL 21 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 822 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM VAN
BUREN TO 14 MILES WEST OF WOODLAND. THE LINE WAS MOVING SOUTH AT 15
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 930 PM EDT INCLUDE...
    VAN BUREN...          LORING...             WOODLAND...
    CARIBOU...            LIMESTONE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    VERY HEAVY RAINFALL...UP TO 2 INCHES PER HOUR WITH PONDING
    OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE...PRODUCING
LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

NOUHAN

The radar

The Caribou radar (KCBW), 131 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Aroostook

When
July 21, 8:50 PM EST to July 22, 1:00 AM EST
Where
Aroostook County, 1.63 mi SE of Parent to 1.65 mi SE of Parent
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
47.213, -68.006

Thunderstorms producing rainfall rates of 1.00 to 2.00 inches per hour caused flash flooding in the Keegan area. The combination of heavy rain and a clogged culvert caused a stream to overflow and wash across Route 1 carrying debris across the road. Traffic had to be diverted around the flooded portion of road.

Flash Flood, Aroostook

When
July 21, 9:30 PM EST to July 22, 1:00 AM EST
Where
Aroostook County, 0.67 mi NNW of Easton to 1.09 mi NNW of Easton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.639, -67.907

Thunderstorms producing rainfall rates of 1.00 to 2.00 inches per hour caused flash flooding. Several culverts and driveways were washed out by flash flooding in the Easton area.

Flash Flood, Aroostook

When
July 21, 9:45 PM EST to July 22, 1:00 AM EST
Where
Aroostook County, 1.63 mi ENE of (Car)caribou Arpt to 1.73 mi ENE of (Car)caribou Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.879, -67.988

Thunderstorms producing rainfall rates of 1.00 to 2.00 inches per hour caused flash flooding. The flash flooding produced minor damage at the intersection of Baird Road and Powers Road...with debris from the shoulder also washed onto Powers Road.

Flash Flood, Aroostook

When
July 21, 10:00 PM EST to July 22, 1:00 AM EST
Where
Aroostook County, 0.72 mi SSW of Van Buren to 0.89 mi S of Van Buren
Cause
Heavy Rain
Reported by
Public
Coordinates
47.141, -67.957

Thunderstorms producing rainfall rates of 1.00 to 2.00 inches per hour caused flash flooding. Portions of Castonguay Road and Route 1 were flooded. The flash flooding also deposited debris across portions of both Castonguay Road and Route 1.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125255, 125256, 125262, 125283.